Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Pain Medication
    avatar
    anjile posted:
    I have Crohn's Disease. I take Demerol oral at home, would like to find something different. research shows it causes seizures and/or strokes (possibly have been experiencing). Also, I am allergic to codeine, morphine, and sulfa's. any suggestions or idea's in this area. Tramadol does not work for me.
    Reply
     
    avatar
    davedsel2 responded:
    Hello.

    About 20 years ago I had a serious bout with Ulcerative Colitis. My gastroenterologist prescribed Asacol as a daily prescription medicatio which helped. I also took a few short-term courses of oral steroids. These could be medications you discuss with your doctor. Just tell your doctor all you have posted here and they should be able to find something to help you.

    I pray you can find answers and relief soon.
    Please click on my username or avatar picture to read my story.

    Blessings,

    -Dave
     
    avatar
    77grace responded:
    Hi anjile ,
    Welcome !
    I do not suffer from the same thing but I do have terrible pain !How long have you been on the Demerol?
    I have been taking Methadone for several years aqnd it seems to help a lot !More at first because of tolerance things have changed !It doesn't give me a lot of bad side effects and I don't feel high or any of that !!There are a lot of meds but I am not a Dr. and cannot tell you much more on that !
    Good luck,let us know 77grace
     
    avatar
    annette030 responded:
    Demerol is rarely used any more in hospitals, although with your allergies, finding the right drug may be difficult. Perhaps methadone would be a choice for you, please get a second opinion from a pain management specialist. Meanwhile take what your doctor prescribes for you.

    Take care, Annette
     
    avatar
    blessedladyptl responded:
    I took demerol for 2 yrs in the late 1990's and again for 2 yrs in the early 2000's. I took it every 4 hrs and it worked very well with no side effects.
     
    avatar
    ctbeth responded:
    Dear anjile,

    Perhaps the next step would be for you to consult with a pain management MD

    There are now genetic tests that can identify which opiate will be the most effective for you.

    I hope that this will work put and you'll get adequate relief.

    Crohn's is a rough disease to live with, I'm sure.

    CTB
     
    avatar
    Peter Abaci, MD responded:
    Hi Anjile,
    As you likely know better than anyone, treating symptoms related to Crohn's disease, including pain, can be a real challenge. As some others have already pointed out, Demerol is no longer recommended for more chronic or daily use largely because of the risk of having seizures.

    I think it is worth pointing out that the long-term use of opioids, or narcotic pain killers, in general may be questionable for Crohn's disease. Some of the reasons for this may include the fact that opioids slow down the movement of the intestines and can result in hormonal changes that can impact gut function. Also of note, some studies have been published finding relief in Crohn's symptoms from the use of a low dose of naltrexone. Naltrexone is actually a blocker of the opioid receptors in the body, which means it causes the reverse effect of the Demerol, as an example.

    There also may be many other treatment options that could help that would be worth discussing with your doctors.


    Featuring Experts

    Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

    Helpful Tips

    Be the first to post a Tip!

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.